Missouri, 2007

Flash Flooding and Hail in Missouri, July 9, 2007

July 9, 2007 · NWS SGF · 7 events in 7 counties and zones

Pulse thunderstorms produced a few areas of flash flooding along with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Pulse thunderstorms produced a few areas of flash flooding along with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 9, 12:05 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 9, 12:05 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT MON JUL 9 2007

.UPDATE...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AND EAST OF AN OSAGE
BEACH TO GALENA LINE EARLY THIS AFTERNOON. THE STORMS SHOW SLOW
NORTHEAST MOVEMENT AND BASED ON SURFACE OBSERVATIONS AND RADAR
RAINFALL ESTIMATES...PRODUCE ONE TO TWO INCHES OF RAIN IN ABOUT A 30
MINUTE TIME PERIOD. THE STORM OVER WESTERN DENT HAD A 45 DBZ CORE TO
35 KFT...BUT CALLS TO THE AREA INDICATE NO SEVERE WIND GUSTS OR HAIL
WITH THE STORM. OTHER STORMS OVER TANEY/STONE COUNTIES SEEM TO BE A
LITTLE LESS INTENSE WITH RESPECT TO DBZ HEIGHT...HOWEVER...CELL
MERGERS WILL LIKELY ENHANCE RAINFALL RATES...SO COULD SEE SOME
FLOODING IN THIS AREA IF STORMS PERSIST.

TERRY
&&

.PREVIOUS DISCUSSION.../225 AM CDT MON JUL 9 2007/

LOW LEVEL MOISTENING OCCURRED IN THE WAKE OF SURFACE HIGH PRESSURE
SHIFTING EAST OF THE AREA.  DEW POINTS ARE BACK INTO THE UPPER 60S
AND LOWER 70S UNDERNEATH A VERY DRY MID LEVEL ATMOSPHERE.  WATER
VAPOR SHOWS A CIRCULATION DIRECTLY OVER SOUTHWEST MISSOURI THAT WILL
LIKELY TRIGGER SHOWERS AND THUNDERSTORMS IN SOME AREAS THIS
AFTERNOON.  PRECIP CHANCES FOR TODAY WERE THE INITIAL FORECAST
CHALLENGE IN THIS MORNINGS ANALYSIS.  THEN THE FOCUS SHIFTED TOWARD
THE REST OF THE WORK WEEK AS AN UNORGANIZED AND UNSETTLED PATTERN
WILL PLAY OUT AT LEAST THROUGH WEDNESDAY.

SHORT TERM (TODAY - WEDNESDAY)...
JUDGING BY WATER VAPOR IMAGERY...THE BEST MID LEVEL MOISTENING WILL
OCCUR OVER SOUTHERN AND SOUTHCENTRAL MISSOURI TODAY.  THIS DEEPER
MOISTURE IN CONJUNCTION WITH AN UPPER SHEAR AXIS SETTING UP IN THIS
SAME AREA WILL FAVOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
OUT TOWARD WEST PLAINS AND SALEM.  BY MID DAY...THE SHEAR AXIS
BECOMES POSITIONED FROM BULL SHOALS LAKE UP TO ROLLA.  WITH GOOD
DESTABILIZATION AND THE PREVIOUSLY MENTIONED MID LEVEL
MOISTENING...RAIN WILL BE LIKELY IN AREAS ALONG AND EAST OF THIS
LINE.

HAVE RAISED POPS FOR WEST PLAINS AND SURROUNDING AREAS TO THE LIKELY
CATEGORY...WHICH IS WELL ABOVE MAV GUIDANCE.  AREAS WEST OF THE
SHEAR AXIS CONTINUE TO EXPERIENCE MID LEVEL (700-300) R.H. VALUES
OF 25% OR BELOW.  DESPITE THE INSTABILITY AND MOISTURE WITHIN THE
LOWER TROP...THIS DRY AIR WILL WORK ON AFTERNOON UPDRAFTS/CU.  CAN
NOT COMPLETELY RULE OUT ISOLATED SHOWERS WEST OF THE SHEAR
AXIS...BUT MOST LOCATIONS SHOULD REMAIN DRY.  WITH THIS IN
MIND...TEMPERATURES WILL BE WARMEST IN THE NORTHWEST HALF OF THE CWA.

FOR TONIGHTS PERIOD...THE WRF SUGGESTS THAT THERE MAY BE SOME
POTENTIAL FOR STORMS ACROSS EASTERN KANSAS AND WESTERN MISSOURI.
BASICALLY THERE IS AN ONGOING CLUSTER OF STORMS OVER WESTERN KANSAS
THAT IS PROGGED BY THE WRF TO PROGRESS EAST THROUGH THE DAY.  IT
APPEARS AS THOUGH OUTFLOW BOUNDARIES COULD REACH THE WESTERN CWA BY
THIS EVENING AND FIRE OFF CONVECTION.  THERE SEEMS TO BE CONSENSUS
WITH OFFICES TO MY WEST TO LEAN THE FORECAST WITH THE WETTER WRF.
ILL KEEP POPS CONSERVATIVE AT THIS POINT...BUT NOT QUITE AS DRY AS
THE MAV SUGGESTS.  DAY SHIFT WILL NEED TO MONITOR TODAYS CONVECTION
IN ORDER TO EITHER LOWER OR INCREASE CHANCES IN TONIGHTS PERIOD.  I
WILL SAY THAT THE WRF IS VERIFYING MUCH BETTER WITH THE ONGOING
KANSAS CONVECTION...HOWEVER...IVE GOT A FEELING THAT THE DRIER GFS
WILL LIKELY VERIFY TONIGHTS PERIOD FOR THE WRONG REASONS.

THE ONE ITEM THAT WE CAN BECOME A LITTLE MORE CONFIDENT IN REGARDS
THE PROGRESSION OF THE SURFACE FRONT.  WITH THE MORE AMPLIFIED
PATTERN EVOLVING ALONG WITH AN UNSEASONABLY STRONG SURFACE HIGH OVER
CANADA...THE FRONT APPEARS TO PUSH ALL THE WAY THROUGH SOUTHERN
MISSOURI WEDNESDAY AND WEDNESDAY NIGHT.  WILL INCREASE POPS WITHIN
THESE PERIODS.  NEAR 100% AREAL COVERAGE SHOULD OCCUR AT SOME POINT
WHEN CONSIDERING THE HIGH MOISTURE CONTENT COMBINED WITH THE FRONTAL
FORCING.  SHORTWAVE ACTION ALONG THE FRONT COULD ALSO ENHANCE
PRECIPITATION.  THE ONLY PROBLEM IS TRYING TO PINPOINT WHICH PERIODS
WILL RECEIVE THE 100% COVERAGE AND IN WHAT AREAS.

LONG TERM (THURSDAY - SUNDAY)...

HEADING INTO THURSDAY...THE LATEST GFS STALLS OUT THE PREVIOUSLY
MENTIONED SURFACE FRONT OVER NORTHERN ARKANSAS.  THIS SOLUTION IS
FAVORED BY CLIMATOLOGY...WHICH WILL ALLOW FOR ADDITIONAL RAIN
CHANCES FOR FAR SOUTHERN MISSOURI.  WILL KEEP LOW POPS GOING FOR
CENTRAL MISSOURI.  NOCTURNAL SOUTHERLY FLOW BRINGS THE FRONT BACK
INTO MISSOURI BY FRIDAY MORNING...WHICH WOULD LIKELY BECOME A
FOCUS FOR SHOWER AND THUNDERSTORM CHANCES OVER MUCH OF THE CWA.

NEXT WEEKEND COULD STAY ACTIVE AS WELL.  MODELS SUGGEST ANOTHER
FRONTAL PASSAGE SOMETIME DURING THIS PERIOD.  LONG RANGE GUIDANCE
SUGGESTS THAT THE SUMMERTIME RIDGE WILL REMAIN POSITIONED OVER THE
WESTERN CONUS...WHICH WOULD FACILITATE A COOLER SUMMER ALONG HIGHER
THAN AVERAGE RAINFALL EVENTS.  WE COULD EXPERIENCE A FEW OF THESE
FRONTAL SYSTEMS DURING THE COURSE OF THE NEXT FEW WEEKS...WHICH
AGAIN WOULD BE QUITE UNUSUAL DURING THE HEART OF THE SUMMER
WEEKS.

CRAMER

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED IN AREA OF INCREASED MID LEVEL MOISTURE EXTENDING
FROM OSAGE BEACH TO BRANSON...SO WILL CARRY VICINITY THUNDERSTORMS
IN THE SPRINGFIELD TAF THROUGH THE AFTERNOON. HAVE ALSO CARRIED
VICINITY SHOWERS FOR JOPLIN THROUGH THE AFTERNOON...BUT THINK BETTER
CHANCES FOR THUNDERSTORM DEVELOPMENT WILL BE LATER TODAY WHEN SECOND
BATCH OF MID LEVEL MOISTURE ASSOCIATED WITH CENTRAL PLAINS SHORTWAVE
MOVES CLOSER TO THE AIRPORT.

WILL CONTINUE VICINITY THUNDER FOR BOTH AIRPORTS THROUGH THE
FORECAST PERIOD AS SECONDARY SHORTWAVE CLIPS THE CORNER OF MO.

HATCH/TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Jul 9, 11:20 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT MON JUL 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1220 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING
 HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...HAIL TO THE
 SIZE OF NICKELS AND WIND GUSTS 60 MPH.

  AREAS AFFECTED AND TIMING:

 SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT OVER
 EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. STORMS WILL
 BE MOST NUMEROUS ACROSS THE EASTERN OZARKS...ALONG AND EAST OF A
 LINE FROM ROLLA TO SPRINGFIELD TO CASSVILLE...THROUGH THE AFTERNOON.

  DISCUSSION:

  AS DAYTIME HEATING INTERACTS WITH INCREASING MOISTURE OVER THE
  AREA...SUFFICIENT DESTABILIZATION WILL ALLOW SCATTERED TO NUMEROUS
  THUNDERSTORMS TO DEVELOP. THE STRONGEST STORMS WILL BE CAPABLE
  OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION ON TUESDAY.
 IF THE SYSTEM IMPACTS THE REGION DURING THE PEAK HEATING HOURS OF
 TUESDAY AFTERNOON...THEN SUFFICIENT INSTABILITY FOR STRONG TO
 SEVERE THUNDERSTORMS WILL BE POSSIBLE.

 A COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY
 BRINGING A CONTINUED CHANCE FOR THUNDERSTORMS. WHILE SEVERE
 WEATHER IS NOT EXPECTED ON WEDNESDAY...LOCALLY HEAVY RAINFALL WILL
 BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM ROLLA TO
 CASSVILLE THROUGH 8 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Special weather statement, Jul 9, 12:16 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT MON JUL 9 2007

MOZ071-091845-
PHELPS MO-
116 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR PHELPS COUNTY UNTIL 145 PM CDT...

AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ST. JAMES...OR 10 MILES
SOUTHEAST OF ROLLA...MOVING NORTHEAST AT 10 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

HATCH

The radar

The Springfield radar (KSGF), 64 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Douglas

When
July 9, 1:15 PM CST
Where
Douglas County, 0.89 mi SW of Goodhope
Measured
0.88 in hail
Reported by
Public
Coordinates
36.910, -92.810

Flash Flood, Polk

When
July 9, 2:55 PM CST to 8:00 PM CST
Where
Polk County, 1.1 mi W of Slagle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.530, -93.400

Heavy thunderstorms combined with saturated soil conditions produced flooding over several roads north of Morrisville.

Thunderstorm Wind, Vernon

When
July 9, 4:11 PM CST
Where
Vernon County, 0.88 mi SE of Sheldon
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.660, -94.290

Severe thunderstorm wind gusts downed trees and power lines in the community of Sheldon.

Flash Flood, Dade

When
July 9, 5:49 PM CST to 8:49 PM CST
Where
Dade County, 2.35 mi NNE of Lockwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.410, -93.950

Excessive rainfall caused flooding at the intersection of Highway 97 and County Road E.

Thunderstorm Wind, Jasper

When
July 9, 5:55 PM CST
Where
Jasper County, 0.55 mi W of Duquesne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.080, -94.480

Severe thunderstorm wind gusts downed a power line east of Joplin.

Hail, Newton

When
July 9, 6:20 PM CST
Where
Newton County, 0.69 mi S of Spring City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.970, -94.530

Thunderstorm Wind, Lawrence

When
July 9, 8:00 PM CST
Where
Lawrence County, 1.1 mi E of Stotts City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.100, -93.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46940, 46929, 46955, 46933, 46968, 46948, 46971.